Kansas, 2017

Hail and Damaging Winds in Kansas, May 25, 2017

May 25, 2017 · NWS GLD · 27 events in 6 counties and zones

A severe thunderstorm moved east across Northwest Kansas during the latter half of the afternoon and into the early evening. Meanwhile a second severe thunderstorm moved into Kansas along I-70 moving east-southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm moved east across Northwest Kansas during the latter half of the afternoon and into the early evening. Meanwhile a second severe thunderstorm moved into Kansas along I-70 moving east-southeast. This thunderstorm produced hail up to baseball size and wind gusts as high as 85 MPH. The largest hail fell in southeast Sherman county and was accompanied by 80 MPH wind gusts. The majority of the straight-line wind damage occurred in Logan and Gove counties. The most noteworthy damage included two Morton buildings blown down near Oakley, and an empty grain bin blown off its foundation near Morland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 1:55 PM MST, 55 minutes earlier.

Area forecast discussion, May 25, 1:55 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT Thu May 25 2017

.SHORT TERM...(This evening through Friday)
Issued at 255 PM MDT Thu May 25 2017

Latest upper air analysis shows a short wave trough moving onto the
High Plains from the west.  Water vapor imagery shows the short wave
trough within a corridor of higher water vapor.  At the surface a
dry line was located east of the CO/KS border arcing northwest near
I-70.  To the north a cold front was sagging south into Northern CO.

For the rest of the afternoon am expecting storm activity to
increase over far Eastern Colorado as instability increases under
the upper level short wave trough.  Meanwhile the front will
continue to move south which will increase the potential for
tornadic development this afternoon.  There continues to be a
limited window for severe storms to develop ahead of the short wave
trough due to most of the CAPE being capped off except for a narrow
corridor ahead of the trough.  Am expecting the storms to cluster
later this afternoon as the main short wave trough responsible for
the storm development moves in.  Main threat will be large hail,
with the potential for larger hail closer to 2 inches in diameter in
KS where the CAPE and shear will be stronger, and damaging wind
gusts due to the dry environment and high cloud bases.

Early this evening the storm activity should be centered over the
Tri-State Area.  There could be some training storm activity along
the weak cold front along the KS/NE border.  Storms should begin to
exit the forecast area around mid evening as the upper level short
wave trough moves east of the area.  However models are hinting at
the possibility of elevated storms forming as minor ripples in the
upper level flow move over the forecast area behind the storm
activity.  Am doubtful of this since the environment usually
stabilizes behind a cluster of storms in the evening.  The storm
activity will push the weak front well south of the forecast area.

Friday another more intense round of severe weather is expected to
begin during the latter half of the afternoon as an upper level
short wave trough approaches from the west.  The weak front will
return over the southwest/west quadrant of the forecast area.  Along
and south of the front CAPE will be highest and will begin to be
uncapped during the latter half of the afternoon.  Meanwhile the
upper level short wave trough will move overhead which should
initiate storm development.  This short wave trough will not move
very fast to the east, so there could be repeated storm development
over the southwest/west part of the forecast area as a result.  Deep
layer shear will be stronger than today, 40-50 kts, favorable for
stronger storms than today.  With the upper level short wave trough
moving fairly slowly and precipitable water values above normal,
heavy rainfall will be much more likely than today.

.LONG TERM...(Friday night through Thursday)
Issued at 255 PM MDT Thu May 25 2017

Friday night-Saturday: Shortwave approaches the area in the late
afternoon/early evening. Models are advertising a decent setup for
the potential of severe weather and moderate rainfall through this
period. 12Z NAM model soundings for KGLD have MUCAPE around 1700
J/kg, 0-6km shear near 55 kt, and rightward curving hodographs
during the evening and overnight hours. Our CWA is currently shown
in the Slight Risk area by the SPC and as of now, all modes of
severe weather are possible. Also, PWAT values could be as high as
0.9-1.0 in. which may result in some decent rainfall amounts.
Currently, forecast QPF amounts are between 0.5-1.0 inch across
areas north of I-70. Rain chances wane through the day as high
pressure builds into the area through Saturday night. Temperatures
should be near normal Friday night with lows around 50 and below
normal Saturday with highs in the mid 60s and lows in the mid to
upper 40s.

Sunday-Thursday: Upper level ridging dominates the weather pattern
Sunday through Monday. Slight chance of rain and thunderstorms
Tuesday with a better chance coming Wednesday. Temperatures warm
each day with highs in the low 80s and lows in the mid 50s Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM MDT Thu May 25 2017

VFR conditions forecast for the TAFs. Main focus will be the
timing of the storms this afternoon and this evening. Currently
looks like there will be two rounds of storms. The first round
will be isolated and likely form off the developing dry line over
East Central Colorado. Not far behind that initial development
will be the main round of storms that will be in a cluster as they
move east across the forecast area. Large hail and damaging winds
will be the threats with these storms. The activity will be east,
or should be east of the TAF sites by 3z or so.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...SME
AVIATION...JTL
Hazardous weather outlook, May 25, 2:36 PM MST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
336 PM MDT Thu May 25 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
336 PM MDT Thu May 25 2017 /436 PM CDT Thu May 25 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are expected to develop near the Kansas and Nebraska
border around 2 pm MDT (3 pm CDT) and spread east across the area
through 9 pm MDT (10 pm CDT). A few severe storms are possible
during this time, with the largest threat being strong microburst
winds in excess of 65 mph...blowing dust and large hail up to 3 inches
in diameter.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Severe thunderstorms are expected across much of the area Friday
afternoon through the night as a weather disturbance moves off the
Colorado front range and into the area. Supercell thunderstorms
producing very large hail, damaging winds and possibly a tornado
will be the primary threats in the afternoon. The storms are
expected to organize into a large cluster of storms in the evening
and overnight hours with the primary threats becoming large hail,
damaging winds, locally heavy rainfall and possible flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any storm reports through social
media or by phone are very helpful.

JTL

In the hours before

Local storm report, May 25, 1:27 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             5 ENE CLARKVILLE        40.40N 102.54W
05/25/2017  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZED HAIL NORTH OF ECKLEY, CO.

&&

SME
Special weather statement, May 25, 1:46 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT THU MAY 25 2017

COZ091-252100-
Kit Carson County CO-
246 PM MDT THU MAY 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
300 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stratton, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stratton, Bethune and Vona.

This includes Interstate 70 in Colorado between mile markers 413 and
430.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3921 10270 3939 10279 3955 10248 3930 10234
TIME...MOT...LOC 2046Z 245DEG 21KT 3934 10261

TL/DR
Special weather statement, May 25, 1:59 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
259 PM MDT THU MAY 25 2017

COZ091-252115-
Kit Carson County CO-
259 PM MDT THU MAY 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 315 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Bethune, or 10 miles northeast of Stratton, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington, Stratton and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 417 and 430.
 Highway 385 between mile markers 190 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3957 10251 3957 10222 3935 10213 3923 10263
      3945 10274
TIME...MOT...LOC 2059Z 245DEG 49KT 3940 10245

TL/DR
Special weather statement, May 25, 2:23 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
323 PM MDT THU MAY 25 2017

COZ091-252145-
Kit Carson County CO-
323 PM MDT THU MAY 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 345 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Burlington, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 428 and 450.
 Highway 385 between mile markers 186 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3928 10246 3948 10249 3954 10205 3928 10205
TIME...MOT...LOC 2123Z 266DEG 21KT 3937 10230

TL/DR
Local storm report, May 25, 2:31 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             6 NE IDALIA             39.75N 102.21W
05/25/2017  E3.00 INCH       YUMA               CO   STORM CHASER

            WINDSHEILD SMASHED. ISOLATED STONES LARGER THAN
            BASEBALLS.

&&

JLUNDQUIST

The radar

The Goodland radar (KGLD), 24 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Sherman

When
May 25, 2:50 PM MST
Where
Sherman County, 2.7 mi E of Kanorado
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.336, -101.980

Hail, Sherman

When
May 25, 3:09 PM MST
Where
Sherman County, 1.61 mi W of Ruleton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.328, -101.910

The hail was measured at .9 in diameter.

Hail, Sherman

When
May 25, 3:18 PM MST
Where
Sherman County, 6.23 mi S of Ruleton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.240, -101.875

Hail, Sherman

When
May 25, 3:22 PM MST to 3:28 PM MST
Where
Sherman County, 9.52 mi SSE of Caruso
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.200, -101.721

The hail ranged from nickel to ping-pong ball size.

Thunderstorm Wind, Sherman

When
May 25, 3:35 PM MST
Where
Sherman County, 1.47 mi W of Edson
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.330, -101.578

A semi was blown over on I-70 near mile marker 25.

Hail, Sherman

When
May 25, 3:48 PM MST
Where
Sherman County, 13.26 mi S of Edson
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
39.140, -101.515

The hail occurred with estimated 80 MPH winds on CR 29, roughly .3 miles north of the county line.

Thunderstorm Wind, Sherman

When
May 25, 3:48 PM MST
Where
Sherman County, 13.22 mi S of Edson
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.141, -101.515

The wind occurred with baseball size hail on CR 29, .3 miles north of the county line.

Hail, Thomas

When
May 25, 4:56 PM CST
Where
Thomas County, 2.77 mi S of Brownville
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
39.140, -101.355

Thunderstorm Wind, Logan

When
May 25, 5:00 PM CST
Where
Logan County, 0.61 mi SSE of Winona
Measured
78 kt (90 mph) estimated gust
Reported by
Social Media
Coordinates
39.062, -101.245

Many trees blown down and shingles blown off of roof in town.

Thunderstorm Wind, Logan

When
May 25, 5:20 PM CST
Where
Logan County, 6.91 mi SE of Monument
Measured
70 kt (81 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
39.035, -100.922

Terrible straight-line winds broke many tree limbs. Estimated time of the report from radar.

Thunderstorm Wind, Logan

When
May 25, 5:23 PM CST
Where
Logan County, 0.7 mi SSE of Monument to 1 mi S of Monument
Measured
87 kt (100 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
39.090, -101.017

About six power poles were blown down beginning at the CR Cedar Crest/CR 350 intersection and on south. Some of the poles were on the road.

Thunderstorm Wind, Logan

When
May 25, 5:28 PM CST
Where
Logan County, 3.94 mi E of Monument
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.094, -100.947

An irrigation pivot was flipped over north of CR Ceder Crest between CR 380 and CR 390.

Thunderstorm Wind, Logan

When
May 25, 5:29 PM CST
Where
Logan County, 5.48 mi SSW of Oakley Muni Arpt
Measured
87 kt (100 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.048, -100.862

A 30 ft. tall spruce tree was uprooted by straight-line winds a half mile west of Highway 83 on CR Zest.

Thunderstorm Wind, Logan

When
May 25, 5:30 PM CST
Where
Logan County, 5.17 mi SSW of Oakley Muni Arpt
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
39.055, -100.867

A Morton machinery building on CR 430 a half mile north of CR Zest was blown down from straight-line winds. Estimated time of the report from radar.

Thunderstorm Wind, Logan

When
May 25, 5:33 PM CST
Where
Logan County, 3.68 mi SSW of Oakley Muni Arpt
Measured
87 kt (100 mph) estimated gust
Property damage
$52,000
Reported by
Emergency Manager
Coordinates
39.072, -100.851

A metal machine shed was destroyed and a power pole was broken off from straight-line winds at mile marker 148 on Highway 83.

Thunderstorm Wind, Logan

When
May 25, 5:33 PM CST
Where
Logan County, 4.49 mi SW of Oakley
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.081, -100.905

A metal machine shed was destroyed on CR 410 a half mile north of CR Broken Bow.

Thunderstorm Wind, Logan

When
May 25, 5:34 PM CST
Where
Logan County, 3.26 mi SSW of Oakley Muni Arpt
Measured
87 kt (100 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
39.078, -100.848

A metal shed was blown down along with a power pole. A number of trees were also blown down, including one that was 30 ft. tall halfway between CR Cedar Crest and CR Apache Acre on Highway 83.

Thunderstorm Wind, Logan

When
May 25, 5:39 PM CST
Where
Logan County, 0.92 mi WSW of Oakley
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.127, -100.867

Numerous large tree limbs of assorted sizes blown down and siding blown off a house in southwest Oakley.

Thunderstorm Wind, Sheridan

When
May 25, 5:45 PM CST
Where
Sheridan County, 1.03 mi NW of Angelus
Measured
78 kt (90 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
39.190, -100.685

A flag pole was snapped in half, two wind chimes were lost and a couple of trees were blown down.

Thunderstorm Wind, Logan

When
May 25, 5:45 PM CST to 5:54 PM CST
Where
Logan County, 0.59 mi SSE of Oakley Muni Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
39.112, -100.815

Hail, Gove

When
May 25, 5:54 PM CST
Where
Gove County, 0.69 mi S of Grinnell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.120, -100.630

Also occurred with estimated wind gusts up to 70 MPH.

Thunderstorm Wind, Gove

When
May 25, 5:54 PM CST
Where
Gove County, Grinnell
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -100.630

The wind gusts occurred with nickel size hail.

Thunderstorm Wind, Gove

When
May 25, 6:07 PM CST
Where
Gove County, 9.4 mi S of Gove
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
38.815, -100.458

Hail, Graham

When
May 25, 6:30 PM CST
Where
Graham County, 6.01 mi S of Studley
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.263, -100.164

There was enough hail falling for it to accumulate.

Thunderstorm Wind, Gove

When
May 25, 6:43 PM CST
Where
Gove County, 0.4 mi WSW of Quinter
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.069, -100.237

A power line was blown down in town.

Thunderstorm Wind, Graham

When
May 25, 6:45 PM CST
Where
Graham County, 5.73 mi S of Morland
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
39.267, -100.089

An empty grain bin was blown off its foundation and into the middle of the road.

Thunderstorm Wind, Logan

When
May 25, 7:05 PM CST
Where
Logan County, 0.59 mi SSE of Oakley Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
AWOS
Coordinates
39.112, -100.815

Wind gusts of 61-64 MPH occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700161, 700162, 700164, 700165, 700361, 700170, 700188, 700172, 700180, 700181, 700354, 700349, 700347, 700183, 700345, 700356, 700185, 700359, 700184, 700189, 700174, 700191, 700190, 700176, 700186, 700187, 700192.